Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 305, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 16, 2002, 2:30 PM CDT for Lincoln County, Union County, South Dakota; Sioux County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2002, 2:30 PM CDT (19:30 UTC)
- Expired
- Aug 16, 2002, 3:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Sioux County, IA, Lincoln County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 57 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 11:55 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2380 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
687 WUUS53 KFSD 161930 SVRFSD IAC167-SDC083-127-162000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 230 PM CDT FRI AUG 16 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SIOUX COUNTY IN NORTHWEST IOWA SOUTHERN LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA NORTHERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 300 PM CDT * AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF HUDSON...OR ABOUT 7 MILES NORTH OF HAWARDEN...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROCK VALLEY AROUND 240 PM CDT HULL AROUND 250 PM CDT BOYDEN...MATLOCK AROUND 300 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4318 9660 4299 9660 4314 9590 4337 9591
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 10:29 AM CDT, 4 hours 1 minute earlier.
Area forecast discussion, Aug 16, 10:29 AM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1029 AM CDT FRI AUG 16 2002 BAND OF HIGH BASED SHOWERS AND ISOLATED TSRA IN FAR NORTHERN CWA ALONG MID LEVEL FRONT SHOULD CONTINUE TO PUSH NORTHEAST OUT OF THE CWA WITHIN THE HOUR. SECOND AREA OF TSRA DEVELOPING IN SOUTHWEST CWA AHEAD OF 850MB WARM FRONT/MOISTURE PUSH...WITH ADDITIONAL CLOUD DEVELOPMENT IN NORTHEAST NEBRASKA. THIS ACTIVITY WILL LIFT TO THE NORTHEAST AS THE 850MB WARM FRONT SURGES NORTH LATE THIS MORNING THROUGH THE AFTERNOON...AND HAVE UPDATED ZONES TO ACCOUNT FOR A CHANCE OF TSRA AHEAD OF THIS FEATURE...A LITTLE EARLIER THAN THE EARLY MORNING FORECAST INDICATED. MAY SEE SOME ISOLATED PENNY TO QUARTER SIZE HAIL WITH THE STRONGEST STORMS ON THE NORTH EDGE OF THE 850MB WARM FRONT...BUT BEST MID LEVEL INSTABILITY REMAINS SOUTHWEST OF OUR AREA OVER CENTRAL NEBRASKA THROUGH MID AFTERNOON. LOOKING AT FORECAST SOUNDINGS FROM THE 12Z MESOETA...IT APPEARS THAT THIS QUICK SURGE OF WARM AIR AT 850MB WILL SERVE TO CAP OFF ANY ATTEMPT AT SURFACE BASED CONVECTION THIS AFTERNOON...LIMITING THE THREAT OF TORNADIC ACTIVITY TO AREAS NORTH OF US...MAYBE CLIPPING FAR NORTHERN COUNTIES. WILL NOT CHANGE MUCH IN SIG WX OTLK...AS BEST SEVERE THREAT STILL APPEARS TO BE POTENTIAL FOR WIND EVENT OVERNIGHT. .FSD...NONE
In the hours before
Special weather statement, Aug 16, 11:00 AM CDT, 3 hours 30 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT FRI AUG 16 2002 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER
Local storm report, Aug 16, 11:03 AM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1103 AM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1102 AM 6 W TRIPP SD .88 INCH HAIL
08/16/02 HUTCHINSON REPORTED BY STORM
SPOTTER.Local storm report, Aug 16, 12:34 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1234 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 AM 6 SE MITCHELL SD .75 INCH HAIL
08/16/02 DAVISON REPORTED BY STORM
SPOTTER.
1152 AM LESTERVILLE SD 1.75 INCH HAIL
08/16/02 YANKTON REPORTED BY STORM
SPOTTER.
1218 PM MARTINSBURG NE .75 INCH HAIL
08/16/02 DIXON REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 10:56 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Hutchinson | 34 min |
| Aug 16, 11:24 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Yankton | 36 min |
| Aug 16, 11:42 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 33 min |
| Aug 16, 11:58 AM CDT | Severe Thunderstorm Warning | FSD | Turner, Yankton | 32 min |
| Aug 16, 12:25 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 35 min |
| Aug 16, 12:44 PM CDT | Severe Thunderstorm Warning | FSD | Union | 31 min |
| Aug 16, 1:19 PM CDT | Severe Thunderstorm Warning | FSD | Union | 41 min |
| Aug 16, 1:36 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 14 min |
| Aug 16, 1:37 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 13 min |
| Aug 16, 2:01 PM CDT | Severe Thunderstorm Warning | FSD | Union | 29 min |
| Aug 16, 3:13 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 32 min |
| Aug 16, 6:06 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 39 min |
| Aug 16, 6:30 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 45 min |
| Aug 16, 6:44 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 31 min |
| Aug 16, 1:08 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 37 min |
| Aug 16, 1:44 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 31 min |
| Aug 16, 2:20 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 25 min |
| Aug 16, 3:10 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 35 min |
| Aug 16, 3:23 PM CDT | Severe Thunderstorm Warning | FSD | Clay, O'Brien | 52 min |
| Aug 16, 3:32 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 18 min |
| Aug 16, 3:56 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 34 min |
| Aug 16, 4:16 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 29 min |
| Aug 16, 4:32 PM CDT | Severe Thunderstorm Warning | FSD | Osceola | 28 min |
| Aug 16, 4:53 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 37 min |
| Aug 16, 6:04 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 26 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.